The quantitative behaviour of polynomial orbits on nilmanifolds. (English) Zbl 1251.37012

Ann. Math. (2) 175, No. 2, 465-540 (2012); erratum ibid. 179, No. 3, 1175-1183 (2014).
This paper provides the new quantitative results for dynamics on nilmanifolds needed for the resolution of the Möbius and nilsequence conjectures from the authors’ work on linear patterns in primes [Ann. Math. (2) 171, No. 3, 1753–1850 (2010; Zbl 1242.11071)]. These quantitative results are of great indepedent interest in dynamics. While the developments are of necessity both complicated and technical, the exposition is extremely careful and there is a careful motivation via earlier results. The starting point is equidistribution for linear sequences in the following sense. A linear expression \((n\alpha +\beta)\) in the additive circle either takes on only finitely many values or is equidistributed in the circle. This dichotomy echoes through much of the background, and roughly speaking the earlier work develops this idea to more complex types of sequences (replacing the linear expression by a polynomial) on more complex spaces, namely nilmanifolds (in the non-abelian setting ‘polynomial’ means vanishing under finitely many applications of a formal differentiation operator sending a function \(g\) to the function \(\delta g\) defined by \((\delta(g))(n)=g(n+1)g(n)^{-1}\)). The history is traced carefully, describing results of Kronecker, Weyl, (Leon) Green and Parry, and reaching the result of A. Leibman [Ergodic Theory Dyn. Syst. 25, No. 1, 201–213 (2005; Zbl 1080.37003)] which gives a similar dichotomy in the setting of polynomials on nilmanifolds. For a polynomial sequence \(g:\mathbb Z\rightarrow G\) and a nilmanifold \(G/\Gamma\), Leibman shows that exactly one of the following statements holds: the sequence \((g(n)\Gamma)\) is equidistributed in \(G/\Gamma\), or there is a non-trivial character \(\eta:G\rightarrow\mathbb R/\mathbb Z\) such that \(\eta\circ g\) is constant. This is itself a major generalisation of Weyl’s polynomial equidistribution theorem.
In this paper a third and highly significant generalization is added to the step from linear to polynomial expressions and the step from the circle to a nilmanifold, and that is to render quantitative the statement of Leibman’s theorem. In this development a quantitative form of Weyl’s polynomial equidistribution is proved (using exponential sum bounds) and used, along with a great many other quantitative improvements of known results. The final result (in the same setting as the result of Leibman) gives precise expression to the statement that the initial \(N\) terms of the sequence \((g(n)\Gamma)\) is either \(\delta\)-close to equidistributed, or is very far from being equidistributed up to time \(\delta^{O_{m,d}(1)}N\) in that it is very close to a union of \(\delta^{-O_{m,d}(1)}\) subtori (here \(m\) is the topological dimension of the nilmanifold and \(d\) is a group-theoretic parameter associated to a filtration of \(G\)). Despite the length and technical nature of the work, the results both intermediate and final are of great interest, and the exposition is exceptionally careful and readable.


37A45 Relations of ergodic theory with number theory and harmonic analysis (MSC2010)
11N13 Primes in congruence classes
Full Text: DOI arXiv


[1] L. Auslander, L. Green, and F. Hahn, Flows on Homogeneous Spaces, Princeton, N.J.: Princeton Univ. Press, 1963, vol. 53. · Zbl 0106.36802
[2] V. Bergelson, B. Host, and B. Kra, ”Multiple recurrence and nilsequences,” Invent. Math., vol. 160, iss. 2, pp. 261-303, 2005. · Zbl 1087.28007
[3] J. Bourgain, ”On triples in arithmetic progression,” Geom. Funct. Anal., vol. 9, iss. 5, pp. 968-984, 1999. · Zbl 0959.11004
[4] L. J. Corwin and F. P. Greenleaf, Representations of Nilpotent Lie Groups and their Applications. Part I. Basic Theory and Examples, Cambridge: Cambridge Univ. Press, 1990, vol. 18. · Zbl 0704.22007
[5] D. W. Morris, Ratner’s Theorems on Unipotent Flows, Chicago, IL: University of Chicago Press, 2005. · Zbl 1069.22003
[6] M. Einsiedler, G. Margulis, and A. Venkatesh, ”Effective equidistribution for closed orbits of semisimple groups on homogeneous spaces,” Invent. Math., vol. 177, iss. 1, pp. 137-212, 2009. · Zbl 1176.37003
[7] H. Furstenberg, Recurrence in Ergodic Theory and Combinatorial Number Theory, Princeton, N.J.: Princeton Univ. Press, 1981. · Zbl 0459.28023
[8] H. Furstenberg, ”Nonconventional ergodic averages,” in The Legacy of John von Neumann, Providence, RI: Amer. Math. Soc., 1990, vol. 50, pp. 43-56. · Zbl 0711.28006
[9] B. Green, ”Generalising the Hardy-Littlewood method for primes,” in International Congress of Mathematicians. Vol. II, Eur. Math. Soc., Zürich, 2007, pp. 373-399. · Zbl 1157.11007
[10] B. Green and T. Tao, ”An inverse theorem for the Gowers \(U^3(G)\) norm,” Proc. Edinb. Math. Soc., vol. 51, iss. 1, pp. 73-153, 2008. · Zbl 1202.11013
[11] B. Green and T. Tao, ”Quadratic uniformity of the Möbius function,” Ann. Inst. Fourier (Grenoble), vol. 58, pp. 1863-1935, 2008. · Zbl 1160.11017
[12] B. Green and T. Tao, ”Linear equations in primes,” Ann. of Math., vol. 171, pp. 1753-1850, 2010. · Zbl 1242.11071
[13] B. Green and T. Tao, ”The Möbius function is strongly orthogonal to nilsequences,” Ann. of Math., vol. 175, pp. 541-566, 2012. · Zbl 1347.37019
[14] L. W. Green, ”Spectra of nilflows,” Bull. Amer. Math. Soc., vol. 67, pp. 414-415, 1961. · Zbl 0099.39104
[15] P. Hall, ”A contribution to the theory of groups of prime power order,” Proc. London Math. Soc., vol. 36, pp. 29-95, 1933. · Zbl 0007.29102
[16] B. Host and B. Kra, ”Nonconventional ergodic averages and nilmanifolds,” Ann. of Math., vol. 161, iss. 1, pp. 397-488, 2005. · Zbl 1077.37002
[17] B. Host and B. Kra, ”Uniformity seminorms on \(\ell^{\infty}\) and applications,” J. Anal. Math., vol. 108, pp. 219-276, 2009. · Zbl 1183.37011
[18] B. Kra, ”From combinatorics to ergodic theory and back again,” in International Congress of Mathematicians. Vol. III, Eur. Math. Soc., Zürich, 2006, pp. 57-76. · Zbl 1118.37010
[19] M. Lazard, ”Sur les groupes nilpotents et les anneaux de Lie,” Ann. Sci. Ecole Norm. Sup., vol. 71, pp. 101-190, 1954. · Zbl 0055.25103
[20] A. Leibman, ”Polynomial sequences in groups,” J. Algebra, vol. 201, iss. 1, pp. 189-206, 1998. · Zbl 0908.20029
[21] A. Leibman, ”Polynomial mappings of groups,” Israel J. Math., vol. 129, pp. 29-60, 2002. · Zbl 1007.20035
[22] A. Leibman, ”Pointwise convergence of ergodic averages for polynomial sequences of translations on a nilmanifold,” Ergodic Theory Dynam. Systems, vol. 25, iss. 1, pp. 201-213, 2005. · Zbl 1080.37003
[23] A. Leibman, ”Pointwise convergence of ergodic averages for polynomial actions of \({\mathbb Z}^d\) by translations on a nilmanifold,” Ergodic Theory Dynam. Systems, vol. 25, iss. 1, pp. 215-225, 2005. · Zbl 1080.37004
[24] A. Leibman, ”Orbit of the diagonal in the power of a nilmanifold,” Trans. Amer. Math. Soc., vol. 362, pp. 1619-1658, 2010. · Zbl 1191.37016
[25] A. I. Mal\('\)cev, ”On a class of homogeneous spaces,” Izvestiya Akad. Nauk. SSSR. Ser. Mat., vol. 13, pp. 9-32, 1949. · Zbl 0034.01701
[26] W. Parry, ”Dynamical systems on nilmanifolds,” Bull. London Math. Soc., vol. 2, pp. 37-40, 1970. · Zbl 0194.05601
[27] J. Petresco, ”Sur les commutateurs,” Math. Z., vol. 61, pp. 348-356, 1954. · Zbl 0056.25505
[28] M. Ratner, ”Raghunathan’s topological conjecture and distributions of unipotent flows,” Duke Math. J., vol. 63, iss. 1, pp. 235-280, 1991. · Zbl 0733.22007
[29] N. A. Shah, ”Invariant measures and orbit closures on homogeneous spaces for actions of subgroups generated by unipotent elements,” in Lie Groups and Ergodic Theory, Bombay: Tata Inst. Fund. Res., 1998, vol. 14, pp. 229-271. · Zbl 0951.22006
[30] E. Szemerédi, ”Regular partitions of graphs,” in Problèmes Combinatoires et Théorie des Graphes, Paris: CNRS, 1978, vol. 260, pp. 399-401. · Zbl 0413.05055
[31] T. Tao, ”Obstructions to uniformity and arithmetic patterns in the primes,” Pure Appl. Math. Q., vol. 2, iss. 2, part 2, pp. 395-433, 2006. · Zbl 1105.11032
[32] T. Tao and V. Vu, Additive Combinatorics, Cambridge: Cambridge Univ. Press, 2010. · Zbl 1127.11002
[33] R. C. Vaughan, The Hardy-Littlewood Method, Second ed., Cambridge: Cambridge Univ. Press, 1997, vol. 125. · Zbl 0868.11046
[34] A. Venkatesh, ”Spectral theory of automorphic forms, a very brief introduction,” in Equidistribution in Number Theory, an Introduction, Granville, A. and Rudnick, Z., Eds., Dordrecht: Kluwer Acad. Publ., 2007, vol. 237, pp. 245-260. · Zbl 1181.11040
[35] T. Ziegler, ”Universal characteristic factors and Furstenberg averages,” J. Amer. Math. Soc., vol. 20, iss. 1, pp. 53-97, 2007. · Zbl 1198.37014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.